Antidepressants and upper gastrointestinal bleedingBMJ 1999; 319 doi: https://doi.org/10.1136/bmj.319.7217.1081 (Published 23 October 1999) Cite this as: BMJ 1999;319:1081
New results suggest a link
- Alain Li Wan Po, director (firstname.lastname@example.org)
- Centre for Evidence-Based Pharmacotherapy, School of Life and Health Sciences, Aston University, Birmingham B4 7ET
General practice p 1106)
Is there an increased risk of upper gastrointestinal bleeding associated with antidepressant therapy? Most clinicians probably think this unlikely Indeed, despite spontaneous case reports,1–3 most drug reference sources, including the British National Formulary and the Data Sheet Compendium, do not mention any such association. In this issue, however, de Abajo et al report that there is indeed an increased risk with selective serotonin reuptake inhibitors (p 1106).4 Moreover, they suggest a possible interaction with non-steroidal anti-inflammatory agents, leading to an increased risk far beyond a simple additive effect. How robust are these results and what are the implications for clinical practice?
Retrospective observational studies are always subject to confounding, and the present case-control study is no exception. However, this study seems to be less prone to it. Upper gastrointestinal bleeding is not generally known to be associated with serotonin reuptake inhibitors, so channelling bias5 is less likely. The more obvious possible confounders were carefully adjusted for and the database used is respected for the quality of its data. Therefore, …
Log in using your username and password
Log in through your institution
Subscribe from £173 *
Subscribe and get access to all BMJ articles, and much more.
* For online subscription
Access this article for 1 day for:
£38 / $45 / €42 (excludes VAT)
You can download a PDF version for your personal record.